Hail, Arapahoe
- When
- April 22, 1:00 PM MST
- Where
- Arapahoe County, 5.33 mi E of (Apa)englwood Arapah
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.570, -104.730
Severe thunderstorms produced large hail, strong winds and tornadoes across parts of Adams, Arapahoe, Elbert, Morgan and Weld Counties. The hail, up to half dollar size, came down so heavy along parts of Interstates 70 and 76 that snowplows had to be called out to remove it.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail, strong winds and tornadoes across parts of Adams, Arapahoe, Elbert, Morgan and Weld Counties. The hail, up to half dollar size, came down so heavy along parts of Interstates 70 and 76 that snowplows had to be called out to remove it. In Weld and Morgan Counties, very heavy rain and hail accompanied thunderstorm winds up to 75 mph. The heavy rain caused some street flooding in parts of Greeley. Approximately 1300 residents lost power briefly in the towns of Johnston and Milliken. Two brief tornados were observed in Adams and Elbert Counties but no damage was reported. Several minor accidents were reported with snowpacked and slick road conditions along with very low visibilities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 22, 2:48 AM MST, 10 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 348 AM MDT THU APR 22 2010 .SHORT TERM...MAIN UPPER LEVEL IS OVER SRN NEVADA/SRN CALIFORNIA AND WILL GRADUALLY BEGIN TO LIFT ENE LATER THIS AFTN THRU TONIGHT. IN ADVANCE OF THIS MAIN SYSTEM ONE FEATURE IS MOVING ACROSS NERN CO EARLY THIS MORNING WHICH HAS TRIGGERED WIDESPREAD SHOWERS AND A FEW TSTMS. THIS FEATURE WILL LIKELY EXIT RGN BY 12Z WITH A DECREASE IN ACTIVITY. HOWEVER ANOTHER FEATURE NR THE FOUR CORNERS WILL MOVE ENE INTO AREA BY MIDDAY AND LIKELY TRIGGER ADDITIONAL SHOWER AND TSTM ACTIVITY BY LATE MORNING INTO THE AFTN HOURS AS FAVORABLE DIFFLUENT FLOW IS OVER THE AREA. IN ADDITION QG ASCENT WILL INCREASE WITH THIS 2ND FEATURE AS WELL SO EXPECT PCPN TO BECOME MORE WIDESPREAD OVER THE AREA BY AFTN. SVR POTENTIAL THIS AFTN IS GOING TO DEPEND ON HOW MUCH HEATING OCCURS AND WHERE MAIN SFC LOW SETS UP. RIGHT NOW I FAVOR MAIN SFC LOW KEEP CLOSER TO THE FOOTIHLLS WITH LOW LVL FLOW MORE ESE ACROSS NERN CO AS SHOWN BY LATEST RUC. THIS WOULD KEEP MOST OF NERN CO ON THE COOLER SIDE HOWEVER THERE STILL WILL BE QUITE A BIT OF INSTABILITY SO CAN NOT RULE OUT SOME ELEVATED SVR STORMS WITH MARGINAL LARGE HAIL. ALSO WITH ALL OF THE MOISTURE AROUND WILL SEE SOME HEAVY RAINS AS WELL. IN THE MTNS WILL GO WOTH SCT POPS FOR THIS AFTN EXCEPT MENTION LIKELY IN ZONE 31. BY TONIGHT MAIN UPPER LEVEL LOW WILL EVENTUALLY MOVE ENE INTO SERN CO BY 12Z AND BECOME VERTICALLY STACKED. BOTH NAM AND GFS HAVE DECENT QG ASCENT ACROSS NRN CO OVERNIGHT. BASED ON TRACK OF MAIN UPPER LEVEL LOW PCPN WILL BE LIKELY OVER PORTIONS OF NERN CO BUT THE QUESTION IS WHERE. BOTH THE NAM AND GFS SHOW NWLY LOW LVL WINDS ALONG THE FOOTHILLS AND FRONT RANGE WHILE THE RUC HAS MORE OF A NELY COMPONENT OVERNIGHT. THUS IF THE RUC IS RIGHT THERE COULD BE QUITE A BIT OF UPSLOPE PCPN OVERNIGHT ALONG THE FRONT RANGE INTO THE FOOTHILLS AND OVER THE PALMER DIVIDE WHILE AREAS OVER THE NERN PLAINS GET MUCH LESS AS DRY SLOT DEVELOPS WITH MAIN UPPER LEVEL. AT THIS POINT ITS HARD TO SAY IF THE RUC WILL BE RIGHT OR NOT WITH LOW LEVEL WIND FIELDS. PAST EXPERIENCE WITH THESE TYPE OF SET UPS CAN GO EITHER WAY. IF THE NELY LOW LEVEL FLOW DOES MATERIALIZE THEN COULD SEE HEAVY SNOWS DEVELOP IN THE HIGHER FOOTHILLS ABOVE 7500 FEET AND IN THE MTNS EAST OF THE DIVIDE AFER MIDNIGHT. OVER THE PALMER DIVIDE PCPN COULD MIX WITH SOME SNOW AFTER MIDNIGHT WITH THE SNOW LEVEL LOWERING TO AROUND 6500 FEET BY 12Z. .LONG TERM...THE NAM/GFS/ECMWF HAVE AN UPPER LOW CIRCULATION OVER SOUTHEAST/EAST-CENTRAL COLORADO FRIDAY MORNING AT 12Z...WITH A TRAILING TROUGH BACK INTO SOUTH-CENTRAL ARIZONA. THE UPPER LOW IS PROGGED TO MOVE INTO NORTHEAST/EAST-CENTRAL COLORADO BY 00Z FRIDAY AFTERNOON. BY 12Z SATURDAY MORNING...THE UPPER LOW IS PROGGED OVER WEST CENTRAL KANSAS...WITH NORTHERLY FLOW ALOFT FOR THE FORECAST AREA THROUGH THE DAY. BY SATURDAY NIGHT...THE FLOW ALOFT BECOMES MORE NORTHWESTERLY. THE QG VERTICAL VELOCITY FIELDS HAVE UPWARD VERTICAL MOTION PROGGED FOR THE FORECAST AREA FRIDAY AND FRIDAY EVENING...ALTHOUGH IT IS NOT VERY STRONG. WEAK DOWNWARD MOTION IS PROGGED OVER THE CWA THE REST OF FRIDAY NIGHT THROUGH SATURDAY NIGHT. THE LOW LEVEL PRESSURE AND WIND FIELDS HAVE A SURFACE CYCLONE ANYWHERE FROM THE NEBRASKA PANHANDLE ON THE NAM...TO ONE OVER EAST-CENTRAL COLORADO ON THE GFS FRIDAY MORNING AT 12Z. BY 00Z FRIDAY AFTERNOON...THE GFS HAS IT OVER SOUTHEASTERN COLORADO...THE NAM/ECMWF OVER NORTHWESTERN KANSAS. FOR BOUNDARY LAYER WIND...THE GFS AND ECMWF HAVE UPSLOPE FOR THE PLAINS...THE NAM HAS NORTHWESTERLY DOWNSLOPING FLOW FRIDAY AND FRIDAY NIGHT. ALL THREE HAVE NORTH-NORTHWESTERLY FLOW AT THE SURFACE ON SATURDAY. BY SATURDAY NIGHT...NORTHWESTERLY FLOW IS PROGGED. FOR MOISTURE...THE MOUNTAINS AND EASTERN PLAINS ARE THOROUGHLY SATURATED ON FRIDAY...BUT THE WESTERN PLAINS/URBAN CORRIDOR ARE DRIER IN THE LOWER LEVELS WITH DOWNSLOPING OFF THE MOUNTAINS. THE NAM IS DRIER WITH THIS COMPARED TO THE GFS. BY FRIDAY NIGHT...CONTINUING SATURDAY...BOTH MODELS HAVE DEEP MOISTURE FOR ALL THE FORECAST AREA. THERE IS SOME DRYING SATURDAY NIGHT...ESPECIALLY ON THE GFS AND OVER THE EAST. THE FORECAST SOUNDINGS HAVE PRECIPITABLE WATER VALUES IN THE 0.45 TO 0.65 INCH RANGE FOR THE PLAINS FRIDAY THROUGH SATURDAY EVENING. THE CAPE IS PRETTY SPARSE ON FRIDAY...WITH NONE FRIDAY NIGHT AND SATURDAY. THE LAPSE RATES ARE NOT STEEP AT ALL THROUGH THE PERIODS. THE WET-BULB ZERO READINGS POINT TO RAIN OVER THE PLAINS. WILL GO WITH A MIX IN THE FOOTHILLS AND PALMER RIDGE. THE QPF FIELDS HAVE MEASURABLE PRECIPITATION OVER ALL THE FORECAST AREA FRIDAY...WITH THE GFS' HIGHEST AMOUNTS ARE OVER THE NORTHWESTERN FORECAST AREA...AND THE NAM'S BEST OVER THE EASTERN THIRD OF THE CWA. FOR FRIDAY NIGHT AND SATURDAY...THERE IS WIDESPREAD PRECIPITATION FOR ALL AREAS...WITH MORE ON THE GFS. SATURDAY NIGHT DRIES OUT...WITH JUST A TAD OVER THE MOUNTAINS. SO THE LONG AWAITED WET PERIOD FINALLY ARRIVED THIS AFTERNOON AND TONIGHT FOR THE CWA. THIS HELPS ME A BIT IN BELIEVING THE MODELS' DEPICTION OF A WET PERIOD FRIDAY THROUGH SATURDAY. FOR MOUNTAIN POPS...ALONG WITH THE MOISTURE AND UPWARD SYNOPTIC SCALE ENERGY ...THERE IS SOME OROGRAPHIC ENHANCEMENT EXPECTED. WILL KEEP THE POPS HIGH THERE...FRIDAY THROUGH SATURDAY. DURING THE DAYS...THE SNOW WILL BE PRETTY WET. WILL NOT GO ANY HIGHLIGHTS RIGHT NOW. FOR THE PLAINS...WILL GO "CHANCES" EARLY FRIDAY...THEN GO TO "LIKELY"S BY LATER IN THE DAY CONTINUING INTO SATURDAY. MAY LEAVE THE "SLIGHT CHANCE" OF THUNDER IN THERE FOR MUCH OF THE FORECAST AREA...AT LEAST INTO FRIDAY EVENING. FOR TEMPERATURES...FRIDAY'S HIGHS COOL OFF 2-6 C FROM TODAY'S EXPECTED HIGHS. SATURDAY'S HIGHS LOOK CLOSE TO FRIDAY'S. FOR THE LATER DAYS...SUNDAY THROUGH WEDNESDAY... NORTHWESTERLY FLOW ALOFT IS PROGGED TO DOMINATE SUNDAY INTO EARLY TUESDAY. THERE IS AN UPPER TROUGH/CLOSED LOW IN THE FLOW NORTH AND NORTHEAST OF THE FORECAST AREA. IT WILL LIKELY BRING COOLER AIR IN AND SOME UPSLOPE TO THE FORECAST AREA. LATER TUESDAY AND WEDNESDAY ...AN UPPER RIDGE MOVES IN. WILL CHANGE NOTHING FOR MONDAY THROUGH WEDNESDAY. && .AVIATION...SHOWERS AND A FEW TSTMS WILL LIKELY REDEVELOP BY MIDDAY WITH SOME SMALL HAIL AND HEAVY RAIN POSSIBLE WITH ANY TSTM. WINDS SHOULD BE GENERALLY SELY THRU 18Z AND THEN MAY BECOME MORE ENE BY AFTN. AT THIS TIME FAVOR MAIN SFC LOW STAYING TO THE S OR SE OF THE AIRPORT SO THAT IS WHY I FAVOR MORE OF A ENE COMPONENT IN THE AFTN. MAY SEE IFR CONDITIONS THRU THE AFTN DUE TO LOW CEILINGS AND VISIBILITIES DUE TO HEAVIER PCPN AT TIMES. FOR TONIGHT COULD SEE PERIODS OF RAIN WITH AN ISOLATED TSTM IN THE EARLY EVENING HOURS WITH IFR CONDITIONS AT TIMES. FOR NOW FAVOR WINDS BECOMING MORE NLY BY EVENING AND OVERNIGHT. NOTE...EFFECTIVE AT 15Z MONDAY APRIL 26 2010...THE NWS IN BOULDER WILL BEGIN 3-HOURLY TAF ISSUANCES FOR KDEN. THE INTERMEDIATE TAF ISSUANCES AT 03Z...09Z...15Z...AND 21Z WILL BE ISSUED AS AMENDMENTS TO THE TAFS ISSUED AT 00Z...06Z...12Z...AND 18Z. THE INTERMEDIATE TAFS WILL BE ISSUED DURING A 20 MINUTE WINDOW BETWEEN 50 MINUTES AFTER THE HOUR AND 10 MINUTES AFTER THE HOUR. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. RPK/RJK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1031 AM MDT THU APR 22 2010 COZ030>051-231200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1031 AM MDT THU APR 22 2010 ...SEVERE WEATHER POSSIBLE ACROSS THE URBAN CORRIDOR AND EASTERN PLAINS THIS AFTERNOON AND EVENING... ...WINTER WEATHER TO RETURN TO THE HIGHER ELEVATIONS TONIGHT THROUGH SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A STRONG LOW PRESSURE SYSTEM MOVING ACROSS THE ROCKIES WILL BRING SHOWERS AND THUNDERSTORMS TO THE URBAN CORRIDOR AND PLAINS TODAY AND TONIGHT. SOME OF THE STORMS WILL BECOME SEVERE WITH UP TO GOLF BALL SIZE HAIL AND DAMAGING WIND GUSTS TO 60 MPH. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THUNDERSTORMS WILL DECREASE OVERNIGHT AS RAIN BECOMES WIDESPREAD. FOR THE MOUNTAINS...SNOW WILL DEVELOP TONIGHT AND BECOME HEAVY AT TIMES. THE SNOW LEVEL WILL LOWER OVERNIGHT AND BE AROUND 7000 FEET BY FRIDAY MORNING. SNOWFALL AMOUNTS BY SUNRISE FRIDAY MORNING WILL BE 5 TO 10 INCHES IN THE MOUNTAINS WITH LESSER AMOUNTS BELOW 9000 FEET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WIDESPREAD PRECIPITATION IS EXPECTED ON FRIDAY THROUGH MOST OF SATURDAY. MOUNTAIN AREAS MAY POTENTIALLY SEE UP TO TWO FEET OF SNOW ACCUMULATION BY MIDDAY SATURDAY...WITH WEST AND NORTH FACING SLOPES IN A POSITION TO SEE THE GREATEST ACCUMULATION. THE FRONT RANGE FOOTHILLS MAY ALSO SEE SIGNIFICANT SNOW ACCUMULATION DURING THIS PERIOD...ALTHOUGH EXACTLY WHAT ELEVATION MOST OF THIS SNOWFALL WILL OCCUR REMAINS UNCERTAIN. PRECIPITATION ON THE PALMER DIVIDE MAY FALL AS A MIX OF RAIN AND SNOW DURING THE DAY FRIDAY AND SATURDAY... AND AS WET SNOW FRIDAY NIGHT WITH PERHAPS SEVERAL INCHES OF ACCUMULATION BY SATURDAY MORNING. ON THE PLAINS PRECIPITATION SHOULD REMAIN AS RAIN...ALTHOUGH HIGHER AREAS NEAR THE FOOTHILLS AND OUT AROUND LIMON MAY SEE A MIX OF RAIN AND SNOW FRIDAY NIGHT WITH TEMPERATURES AROUND FREEZING. A FEW THUNDERSTORMS MAY ALSO DEVELOP DURING THE DAYLIGHT HOURS. DRIER AND SLIGHTLY WARMER WEATHER SHOULD RETURN BRIEFLY TO THE OUTLOOK AREA ON SUNDAY. THEN LOOK FOR ANOTHER CHANCE OF RAIN...SNOW AND WIND IN THE HIGH COUNTRY AND A CHANCE OF RAIN SHOWERS AND AFTERNOON THUNDERSTORMS AT LOWER ELEVATIONS ON MONDAY AS ANOTHER WEATHER SYSTEM CLIPS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON. MEIER/BAKER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 806 AM MDT THU APR 22 2010 COZ041-045-046-049-221500- WASHINGTON COUNTY CO- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY CO-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO- 806 AM MDT THU APR 22 2010 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WASHINGTON COUNTY NORTHEASTERN LINCOLN COUNTY NORTHERN ELBERT COUNTY EASTERN ARAPAHOE COUNTY EASTERN ADAMS COUNTY AT 805 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL UP TO THE SIZE OF PENNIES HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES WEST OF GENOA TO 11 MILES WEST OF SIMLA...OR ALONG A LINE EXTENDING FROM 6 MILES EAST OF LIMON TO 32 MILES WEST OF LIMON...MOVING NORTH AT 40 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO COTTONWOOD VALLEY...WOODLIN SCHOOL...THURMAN...SIMLA...SHAMROCK...MATHESON... LINDON...LIMON...LEADER...LAST CHANCE...GENOA...ELBA...DEER TRAIL... BYERS...ARRIBA...ANTON AND AGATE. LAT...LON 3912 10439 3995 10421 3997 10298 3918 10331 TIME...MOT...LOC 1405Z 191DEG 34KT 3933 10356 3923 10426
The Denver radar (KFTG), 29 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
4 hail, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.
A tornado touched down briefly but did no damage.
A tornado touched down briefly but did no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyThe tornado archive for Colorado, 2010Warnings in Colorado, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222537, 222539, 222540, 222545, 222546, 222548, 222541, 222550.